I am 39, female, (no children, never pregnant) and have melasma on my upper lip, forehead and along my cheekbones (I assume it's from the birth control pill Tri Sprintec, as I was on them for 15 years, off for a year and then went back on, and the hyperpigmentation began at some point after going off and back on.)
I'm fair-skinned and the melasma is a light tan, not grayish/blue or excessively dark, but because of it I have to wear a zinc oxide sunscreen every day, as I've found no other form of sun protection works. Even with a sunscreen containing 20% zinc oxide and a wide-brimmed hat, the melasma darkens after only about 5 minutes of sun exposure. (But with a lesser strength zinc oxide or a chemical sunscreen, it becomes even darker.)
I have finally found a sunscreen that doesn't seem to aggravate my excessively oily, acne prone skin (Fallene Cotz Sensitive Skin). The problem, however, is that the zinc oxide is so thick that the process it takes to remove it from my skin seems to be causing me issues. I have to wash my face more than once using an exfoliating scrub, followed by the use of witch hazel or some kind of toner, and even then there is still sometimes sunscreen residue on my face.
I feel that because of this harsh treatment of my skin that is necessary to remove the sunscreen, I am experiencing increased oiliness and whiteheads, and my skin is overall feeling and looking drab, splotchy and aggravated.
It seems like by trying to prevent one of my dreaded skin problems (melasma) from getting worse, I am causing another problem (acne) to get worse instead. I HAVE to wear the sunscreen, but can you recommend a gentler way to remove it from very acne prone skin? A gentle cleanser like Cetaphil just doesn't cut it, even washing twice. Any advice would be greatly appreciated.
Melasma is patches of dark skin that appear on areas of the face exposed to the sun.
Causes, incidence, and risk factors
Melasma is a very common skin disorder. It is most common in young women with brownish skin tone, but it can affect anyone.
Melasma is often associated with the female hormones estrogen and progesterone. It is common in:
Women taking birth control pills (oral contraceptives)
Women taking hormone replacement therapy (HRT) during menopause.
Being in the sun makes melasma more likely to develop. The problem is more common in tropical climates.
The only symptom of melasma is change in skin color. However, this can cause distress about how you look.
The skin color changes are most often an even brown color. They usually appear on the cheeks, forehead, nose, or upper lip. Dark patches are usually symmetrical (matching on both sides of the face).
Signs and tests
Your health care provider will look at your skin to diagnose the problem. A closer exam using a Wood's lamp may help guide your treatment.
Treatments may include:
Creams containing a combination of tretinoin, hydroquione, kojic acid, and azelaic acid have been shown to improve the appearance of melasma.
Chemical peels or topical steroid creams
Laser treatments can be used to remove the dark pigment if problem is severe.
Stopping hormone medicines that may be causing the problem
Melasma often fades over several months after you stop taking hormone medicines or pregnancy ends. The problem may come back in future pregnancies or use if you use these medicines again.
Calling your health care provider
Call your health care provider if you have darkening of your face that does not go away.
Using sunscreen every day helps prevent melasma. Sunscreen use also helps prevent skin cancer and wrinkles. I would recommend the spray sunscreen. I would try the SPF 70 and spray the hands and then apply to the face. This is what I use. It also comes as an SPF 100.